Hail, Polk
- When
- May 15, 2:32 PM CST
- Where
- Polk County, 1.38 mi N of Brighton
- Measured
- 0.88 in hail
- Reported by
- State Official
- Coordinates
- 37.470, -93.350
Nickle sized hail was reported.
Isolated to widely scattered storms developed along remnant outflow boundaries on the afternoon the 15th. Saturated soils from previous rainfall in the week led to flash flooding with the afternoon and evening storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Isolated to widely scattered storms developed along remnant outflow boundaries on the afternoon the 15th. Saturated soils from previous rainfall in the week led to flash flooding with the afternoon and evening storms. Minor to moderate river flooding also occurred along the Jacks Fork, Current, and Big Piney rivers along with Roubidoux Creek. A few severe storms occurred and one storm near Fair Grove produced an intermittent EF-0 tornado that impacted homes, trees and outbuildings.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 15, 1:21 PM CST, 1 hour 11 minutes earlier.
Area Forecast Discussion
National Weather Service Springfield MO
221 PM CDT Mon May 15 2023
Key Messages:
1. Showers and thunderstorms this afternoon and evening will bring
a severe and flash flood potential to the area. Flood Watch in
effect this afternoon.
2. Drier and cooler weather expected mid week.
3. Stronger system may bring better rain chances by Friday, with
cooler and drier conditions behind its passage for the weekend.
.SHORT TERM...(This evening through Tuesday)
Issued at 201 PM CDT Mon May 15 2023
12z KSGF sounding showed a moist and unstable airmass with
1000j/kg of ML CAPE and a PW value of 1.59in. Surface low pressure
was located across northeast Oklahoma with a stationary front
draped northeast across southern Missouri. Even higher moisture
content was located just southwest of the area with surface dews
in the lower 70s. Upper level energy across northeast Oklahoma
will move into southwest Missouri this afternoon. Showers and
thunderstorms have already developed across southwest Missouri
early this afternoon. Expect thunderstorms to increase this
afternoon in coverage and intensity, and will slowly shift into
the eastern ozarks this evening.
Two hazards we are concerned about this afternoon. One is the
flash flood potential. Given the slow mean wind (less than 20kts),
high moisture content and unstable atmosphere, thunderstorms will
likely produce very heavy rainfall rates of 1-2 inches per
hour. The 12z HREF guidance is in strong agreement that a
corridor of 1-3 inches of rainfall will occur near/along the I-44
corridor with the local probability matched mean showing localized
4 inch totals. Latest Warn on Forecast data shows high probs for
greater than 3 inches of rainfall in localized pockets across
southern Missouri. There are several creeks and streams in
elevated flows right now given some previous rains. The National
Water Model also shows some of our local low water crossings
flooding with this rainfall. Any storms that move slowly over
urban areas will also cause flash flooding. Therefore we have
issued a Flood Watch for areas where we are most confident in
heavy rainfall. It should be noted that not all areas will see
these heavy rains but where they do occur, flash flooding is a
possibility.
The other hazard is severe thunderstorms. While wind shear will
remain low, instability will increase close to 2000/j/kg this
afternoon. Theta E Differentials near 25C and a high PW
atmosphere will be prime for single to multicell thunderstorms
with damaging winds to 60 mph the most likely hazard. Given the
warm air aloft, hail will likely be confined to 1 inch or less. A
frontal boundary will be located over the area therefore the
tornado threat is not zero, but very low (2% chance within 25
miles of a point). Basically a storm would have to develop near
the front and remain there long enough to tap into weak low level
helicity (less than 100m2s2).
Showers will linger into the evening before ending overnight.
Clouds will linger overnight with some light fog potential. Will
need to watch for any stratus build down that could lower
visibilities further. Northerly flow over the plateau will likely
keep low level clouds across the area for most of the day Tuesday
with some light sprinkles/showers at times however most areas will
remain dry. Currently high temps are forecast to reach the upper
60s however they may need lowered further in future updates.
.LONG TERM...(Tuesday Night through Monday)
Issued at 201 PM CDT Mon May 15 2023
Midweek: Ensembles are in decent agreement that the area will
remain in a drier northwest flow for mid week with rain chances
remaining less than 10 percent. Temperatures in the 70s to near
80 are likely.
Friday: A strong upper level trough looks to push through the
northern US which will drag a cold front through the area during
the day. Showers and thunderstorms look like a good bet at this
time with fairly high pops during the day which is supported by
the ensemble clusters. Confidence is low on any severe/flooding
potential at this time.
Weekend: Surface high pressure settles in for the weekend with
cooler and drier air likely. NBM temperature spreads are small
with highs in the 70s and lows in the 50s likely.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1259 PM CDT Mon May 15 2023
Showers and thunderstorms will develop near/over the TAF sites
this afternoon before ending this evening. Scattered rain showers
will linger into the evening. Ceilings will lower into MVFR and
then IFR tonight into Tuesday morning with patchy fog. Winds will
remain southerly to southeasterly at SGF and BBG this afternoon
but then switch to the north this evening. JLN has already
switched to the north and will remain there this afternoon and
evening.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until 10 PM CDT this evening for MOZ070-071-079>083-
088>098-101>105.
KS...NONE.
&&
SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...BurchfieldHazardous Weather Outlook...UPDATED National Weather Service Springfield MO 1245 PM CDT Mon May 15 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161745- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 1245 PM CDT Mon May 15 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited tornado risk. Limited hail risk. Limited thunderstorm wind damage risk. Significant lightning risk. Elevated excessive rainfall risk DISCUSSION... Showers and thunderstorms will expand in coverage this afternoon and evening across the Ozarks and southeastern Kansas. The strongest storms could produce damaging winds to 60 mph and hail to the size of quarters. The tornado threat remains very low, but not zero, since there will be a front over the area. Frequent cloud to ground lightning will occur is most storms today. Locally heavy rainfall will occur with the storms, and will lead to a localized flash flooding risk where multiple storms affect the same locations. Several inches of rain may occur in a short period of time this afternoon and evening in the Flood Watch area. Some patchy fog will be possible overnight into Tuesday morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Showers and isolated storms will linger into Tuesday morning. Additional low rain chances will persist through the week, with the best chances coming late in the week with a frontal passage. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening across the area. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Burchfield
Special Weather Statement
National Weather Service Springfield MO
1236 PM CDT Mon May 15 2023
MOZ088-089-094-151800-
Jasper MO-Dade MO-Lawrence MO-
1236 PM CDT Mon May 15 2023
...A strong thunderstorm will impact portions of northwestern
Lawrence, eastern Jasper and southwestern Dade Counties through 100
PM CDT...
At 1236 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Sarcoxie, or 11 miles east of Carthage, moving
northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sarcoxie, Avilla, La Russell, Reeds, Red Oak, Maple Grove and
Dudenville.
This includes Interstate 44 between mile markers 22 and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3707 9426 3735 9422 3735 9409 3729 9381
3705 9411
TIME...MOT...LOC 1736Z 208DEG 20KT 3718 9412
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
PerezSpecial Weather Statement
National Weather Service Springfield MO
108 PM CDT Mon May 15 2023
MOZ077-088-089-094-151845-
Barton MO-Jasper MO-Dade MO-Lawrence MO-
108 PM CDT Mon May 15 2023
...A strong thunderstorm will impact portions of southeastern Barton,
northwestern Lawrence, northeastern Jasper and southwestern Dade
Counties through 145 PM CDT...
At 108 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Golden City, or 15 miles northeast of Carthage, moving
north at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lockwood, Golden City, Avilla, La Russell, Red Oak, Maple Grove,
Dudenville and Meinert.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3714 9398 3714 9416 3741 9421 3739 9390
TIME...MOT...LOC 1808Z 190DEG 16KT 3726 9407
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
PerezSpecial Weather Statement
National Weather Service Springfield MO
205 PM CDT Mon May 15 2023
MOZ083-151930-
Dent MO-
205 PM CDT Mon May 15 2023
...A strong thunderstorm will impact portions of southeastern Dent
County through 230 PM CDT...
At 205 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Bunker, or 16 miles southeast of Salem, moving north at
10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Turtle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3741 9124 3742 9143 3755 9141 3754 9131
3751 9131 3751 9126 3750 9122
TIME...MOT...LOC 1905Z 193DEG 10KT 3744 9136
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
RunnelsSpecial Weather Statement
National Weather Service Springfield MO
310 PM CDT Mon May 15 2023
MOZ079-090-152045-
Polk MO-Greene MO-
310 PM CDT Mon May 15 2023
...Strong thunderstorms will impact portions of southern Polk and
northwestern Greene Counties through 345 PM CDT...
At 309 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Walnut Grove to near Morrisville. Movement
was northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bolivar, Walnut Grove, Morrisville, Aldrich, Sacville, Eudora and
Brighton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3739 9362 3752 9362 3768 9347 3757 9318
3734 9339
TIME...MOT...LOC 2009Z 224DEG 31KT 3746 9354 3742 9340
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
RunnelsThe Springfield radar (KSGF), 26 km away, was scanning. The volume nearest the first event began at 20:34 UTC.
8 flash flood, 2 heavy rain, 2 flood, 1 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Nickle sized hail was reported.
A National Weather Service storm survey determined that an intermittent EF-0 tornado touched down near Fair Grove, Missouri and tracked to the northwest about a mile and a half. Maximum wind speeds were 77 mph with a maximum path width of 75 yards. At the start point of the tornado, a home sustained minor damage to siding., otherwise sporadic and sparse tree damage was noted along the tornadoes path. Just before lifting, several outbuildings suffered significant damage.
A personal weather station measured a wind gust of 61 mph.
The intersection of Highway 65 and Stockwood Road were impassable due to high water at a low water area.
Route CC was closed due to flooding of a low water area.
Newton Road at Praire Branch was flooded and impassable.
Rainfall of 2.50 inches was reported over a 45 minute period of time.
Highway 40 at Center Creek was closed due to flooding.
Walnut Street and the Oak Hill Bridge was closed at Brushy Creek due to flooding.
Route M at Roubidoux Creek was flooded and impassable.
Route BB at Big Piney Creek was flooded and impassable.
Rainfall of 3.09 inches was reported.
Route E at the Gasconade River was closed due to flooding.
Route Z at Elk Creek was flooded and impassable.
Route Z at Elk Creek was closed due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2023Every state in 2023This day in weather historyThe tornado archive for Missouri, 2023Warnings in Missouri, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094178, 1094285, 1094179, 1094213, 1094214, 1094215, 1094196, 1094216, 1094217, 1094221, 1094224, 1094197, 1094218, 1094219, 1094220.